Jump to content
CrazyBoards.org

How long can you go without an antipsychotic before you see symptoms?


Recommended Posts

Depends on the half-life of the thing and how stable you are. For instance, Geodon has a VERY short half-life so you'd feel withdrawal/symptoms very shortly after discontinuation. Abilfy's hafl-life is RIDICULOUS. I didn't have a return of symptoms for at least 2 weeks after going off that. Not a full return, anyway.

 

Look up the half life, you'll get an idea.

Link to comment
Share on other sites

Are you thinking of stopping them?  Is there a reason?  If it's side effects maybe you can talk to your pdoc about that.  Now, that I've been stable for a long while my pdoc is slowly decreasing some of my meds.

Link to comment
Share on other sites

I went off of my 30 mgs of abilify for about a week and a half and had no symptoms before I was able to start taking it again.

 

Also, if you stop and restart your medication, make sure you do it safely. After being off of abilify for just that week and a half, I had to half my dose and titrate back up to my full dose when I began taking it again.

 

Make sure you talk to your pdoc!!!

Link to comment
Share on other sites

Abilify took about 3-4 weeks before I saw a return of consistent psychotic symptoms. Risperdal took about 2 weeks before I had symptoms and they just built from there. I was in a really bad place by the time I landed back at the pdoc's office in mid-late July (went off Risperdal totally in April).

Link to comment
Share on other sites

If your symptoms are gone, odds are the medications doing its job. If the side effects are really bad and you can't live with them, talk to your pharmacist if you can't get into your pdoc, but preferably your pdoc. What about trying a dose decrease? If you stop it, you'll have to taper down (most AAP's require this) to avoid annoying discontinuation side effects, like insomnia, dizziness, extreme irritability and so on. The worst being insomnia. An atypical antipsychotic tends to have worse discontinuation symptoms than a typical AP. I don't know much about Fanapt, it's not available here.

 

A dose decrease would be the best place to start. Sometimes you can manage on a lower dose, which my pdoc likes to do. Less medication, the better. (Better on your wallet, less side effects, less interactions to worry about) Bring it up with your pdoc and discuss a lower dose. Try it for a bit. It also depends how your symptoms "cycle", are they always present without treatment? Do they come and go? Are they worse with stress?  Some people have doses of seroquel or zyprexa to slam an episode to a stop, for example, rather than taking an antipsychotic all the time. 

 

Just see your doctor and discuss why you want to stop, see what he or she thinks, and decide as a team (it is your body and mind, you have some say in your treatment!).

Link to comment
Share on other sites

I see symptoms despite taking antipsychotics and I believe most people do. If I didnt anymore I could already be dead sure they wouldnt return if I quit something. Maybe you are delusional that you dont have symptoms? With risperidone for instance after 5 days of not taking it I notice a 2-3 fold increase in symptoms and possibly withdrawals.

Link to comment
Share on other sites

when i was younger i used to be able to go longer before the symptoms overtook me

i don't know that i can say i didn't have any, but i used to be better able to keep it together longer

i would say in the past, and depending on which medication/combination discontinued...i could get months before the shit hit the fan

 

something shifted though and for the past five-six years...it's reduced considerably

and it became a matter of days before i'd end up in the hospital

with the injections...they last a bit longer, but i think it was less than two weeks after missing when i last has an incident

Link to comment
Share on other sites

I'm in the process of tapering down on Abilify. I won't be going off Abilify completely, but we're trying to get me down to 12 mg or 10 mg due to some serious sedation issues. 

 

We jumped down from 30 mg to 25 mg and within a week, I was having mild visual hallucinations again. I am capable of dealing with them though, so we decided to try going down to 20 mg. The hallucinations stayed the same. 

 

So, it took about a week for my symptoms to return.

 

It's unfortunate that only the max dose of Abilify can control my hallucinations, because I just can't handle the sedation it causes. 

 

Fingers crossed that the delusions don't come back. 

Link to comment
Share on other sites

You know, it all depends. That's sort of like everything that has to do with being MI. 

 

I've gone for significant amounts of time without meds. It's a gamble. I've only done it after a very long time of being stable. I see my pdoc every week. He keeps a close watch on me and lets me know if he is seeing what appears to be symptoms. I've agreed that at the first sign of any symptoms that I'll go back on meds, which I've had to do several times over the years. For me, the MI always comes back eventually. 

 

The half-life of any med will give you a clue about how long it might take for it to be completely out of your system. I know with Abilify, at least for me, it takes about a week or so to make any difference one way or the other. Zyprexa is a completely different story. For me, those two meds are opposites--Abilify is the slowest and Zyprexa is the quickest. 

Link to comment
Share on other sites

I know that when I reduce Lamictal, depression comes back pretty quickly. Latuda is in part an antidepressant for me and I'm pretty sure that depression would begin again within a week or so. That's the obvious bipolar answer.

 

The thing is, though, I also know that my head became clearer when I found an antipsychotic that I could take at a therapeutic dose. My head was noisy for years in ways that I don't think had to do with racing thoughts. I don't know how to explain it really. Also, I went months with white noise turning into music. I had other weird experiences. Some may be neurological, others psych. What I know is that most went away with a decent dose of antipsychotic. AAPs are what gave me normalcy. I wouldn't give Latuda up. In fact, you'd have to pry it away from me... at least that's how I feel today. I have my streaks when I want to discontinue all psych meds. So far, I've managed to make myself remember what life was like before them a little more objectively before I convince myself that I am miraculously cured.

Link to comment
Share on other sites

"The thing is, though, I also know that my head became clearer when I found an antipsychotic that I could take at a therapeutic dose. My head was noisy for years in ways that I don't think had to do with racing thoughts. I don't know how to explain it really. Also, I went months with white noise turning into music."

^^^^that! I am on mobile and can't quote, but that is how my head works off of Seroquel. They will have to pry it out of my hands as well.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...